Common anti-seizure drugs may increase risk of cardiovascular problemsMarch 19th, 2009 - 5:09 pm ICT by ANI
Washington, Mar 19 (ANI): Two of the most commonly prescribed anti-seizure medications may increase the risk of cardiovascular problems, such as high cholesterol levels and C-reactive protein, according to a study.
The discovery of this repercussion in the treatment of epilepsy may help doctors offer better care of patients with seizures by prescribing different anti-seizure medications that do not harm cardiovascular health.
Led by Dr. Scott Mintzer, assistant professor in the Department of Neurology at Jefferson Medical College of Thomas Jefferson University, the study focussed on two of the most widely prescribed anticonvulsants phenytoin (Dilantin) and carbamazepine (Tegretol, Carbatrol).
The two drugs have potent effects on many enzymes in the body involved in different areas of metabolism.
For the study, the researchers recruited 34 epilepsy patients taking either one of the two drugs, and were being switched over to one of two newer anti-seizure drugs, which do not widely affect enzymes lamotrigine (Lamictal) or levetiracetam (Keppra).
Their aim was to find out whether the change affected the patients” cholesterol levels and other key markers of cardiovascular disease.
Significant declines in total cholesterol, bad cholesterol, triglycerides and C-reactive protein were seen in just six weeks after the patients” drugs were switched.
That indicated that the older, commonly used drugs might substantially increase the risk of cardiovascular disease, said the researchers.
“The epilepsy patients in this study saw a rapid and clinically significant improvement in several markers related to cardiovascular disease, including a decrease in total cholesterol that averaged 26 points. This is almost certainly not due to some positive effect from the new drugs. It’’s a consequence of being taken off the older ones, which were causing the cholesterol and other markers to be elevated in the first place,” said Mintzer.
He added: “While more investigation is needed, these results may help physicians better understand the risks of these drugs and choose the most appropriate treatment for their epilepsy patients, especially those who are already at risk for cardiovascular disease or have a family history of it.”
The study has been published in the online edition of Annals of Neurology. (ANI)
- Epilepsy Drugs Linked To Increased Suicide Risks - Jul 29, 2010
- Statins could help stave off seizures - Oct 26, 2010
- Study: Newer Epilepsy drugs linked to suicide? - Jul 28, 2010
- Drugs combo 'yields up to nearly 10 pc weight loss' - Apr 11, 2011
- 'Epilepsy is disabling, needs understanding' (March 26 is World Epilepsy Day) - Mar 25, 2012
- Pine-bark extract offers no heart benefit: Study - Sep 28, 2010
- Certain epilepsy drugs may increase suicide risk - Jul 27, 2010
- Poor sleep ups risk of heart disease, stroke: Study - Nov 15, 2010
- Best treatment for childhood epilepsy suggested - Mar 13, 2010
- Ginkgo likely to aggravate seizures in epileptics - Apr 15, 2010
- Ginkgo herbal meds may increase seizures in epileptic people - Jan 28, 2010
- Ginkgo herbal meds may up seizures in epilepsy patients - Apr 15, 2010
- Biomarkers for postmenopausal cardiovascular disease found - Jul 28, 2010
- Tart cherries may reduce inflammation, risk factors for heart disease - Apr 13, 2011
- Best treatment for childhood epilepsy identified - Mar 13, 2010
Tags: bad cholesterol, c reactive protein, carbatrol, cardiovascular problems, cholesterol triglycerides, enzymes in the body, epilepsy patients, high cholesterol levels, jefferson medical college, jefferson medical college of thomas jefferson universit, keppra, lamictal, lamotrigine, levetiracetam, levetiracetam keppra, new drugs, potent effects, repercussion, thomas jefferson university, treatment of epilepsy